Kansas, 2008

Hail and Damaging Wind in Kansas, March 2, 2008

March 2, 2008 · NWS DDC · 6 events in 1 county or zone

A powerful upper level storm diving into west Texas and a strong cold front combined to produce the seasons first severe weather in the southeast part of the County Warning Area (CWA). At the same time snow fell in the western half of the area but only minimal accumulations were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A powerful upper level storm diving into west Texas and a strong cold front combined to produce the seasons first severe weather in the southeast part of the County Warning Area (CWA). At the same time snow fell in the western half of the area but only minimal accumulations were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 2, 3:28 PM CST, 33 minutes earlier.

Area forecast discussion, Mar 2, 3:28 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CST SUN MAR 2 2008

.DISCUSSION...

DAYS 1-2...

UPPER SYSTEM WILL CONTINUE DIGGING SE EARLY TONIGHT AND THEN MOVE
EAST ACROSS NORTH TEXAS ON MONDAY. THE SFC-700MB FRONTAL ZONE IS FURTHER
SOUTH THAN THE MODELS HAD FORECASTED AND WAS THROUGH ALL BUT THE SW
TIP OF BARBER COUNTY AS OF 21 UTC. SOME MID LEVEL FRONTOGENESIS WILL
LAG BEHIND TONIGHT AND A BAND OF SNOW COULD STILL SET UP ACROSS SOUTH
CENTRAL KS. ANOTHER AREA OF SNOW MAY DEVELOP CLOSER TO THE UPPER SYSTEM
IN OUR FAR SOUTHWEST COUNTIES, BUT THIS TOO COULD BE JUST TO OUR SOUTH.
A FEW PLACES COULD SEE 1 TO 2 INCHES OF SNOW IN THESE AREAS. A SNOW
AND BLOW ADVISORY WILL BE CANCELLED FURTHER NORTH AND REPLACED WITH
A WIND ADVISORY.

TEMPERATURES THE NEXT TWO DAYS WILL DEPEND ON HOW MUCH SNOW FALLS. WE
STAYED CLOSE TO THE PREVIOUS NUMBERS DUE TO THE UNCERTAINTY.

DAYS 3-7...

MODELS REMAIN SIMILAR REGARDING OVERALL PATTERN TO START THE PERIOD.
UPPER TROUGH WILL APPROACH WESTERN KANSAS LATE TUESDAY NIGHT/EARLY
WEDNESDAY MORNING WITH ASSOCIATED S/WV MOVING ACROSS THE AREA DURING
THE DAY WEDNESDAY. AT THE SURFACE, COLD FRONT WILL MOVE THROUGH THE
STATE OVERNIGHT TUESDAY. AHEAD OF THE FRONT, H85 TEMPERATURE
READINGS WILL BE IN THE SINGLE DIGITS ABOVE 0C. ONCE FRONTAL PASSAGE
OCCURS, H85 TEMPERATURES WILL FALL INTO THE SINGLE DIGITS BELOW 0C.
THERE CONTINUES TO BE A SLIGHT CHANCE FOR PRECIP ACROSS THE WESTERN
FA WEDNESDAY. THERE IS NOT A LOT OF MOISTURE AVAILABLE POST FRONTAL
PASSAGE. MODEL SOUNDINGS ARE ALSO TRENDING DRIER. MODELS CONTINUE TO
MOVE THE PRECIP FURTHER WEST AS WELL. SLIGHT CHANCE DOES LOOK
WARRANTED CONSIDERING RUN TO RUN CONSISTENCY REGARDING PRECIP
CHANCES. WILL MAKE A FEW MINOR ADJUSTMENTS TO THE EASTWARD EXTENT OF
PRECIP. DO EXPECT TO SEE A BRIEF BREAK FROM THE S/WVS MOVING THROUGH
THE BASE OF THE UPPER TROUGH AS THAT TROUGH SHIFTS EASTWARD. PATTERN
EXPECTED TO BECOME ZONAL BY LATE WEEKEND BEFORE YET ANOTHER UPPER
TROUGH TRIES TO MOVE ACROSS KANSAS. WILL SHOW A WARMING TREND ACROSS
THE REGION BY WEEKEND.

.AVIATION...

BREEZY TO WINDY CONDITIONS WILL CONTINUE ACROSS THE SITES THROUGH
THE PERIOD. MVFR TO IFR CEILINGS WILL ACCOMPANY SOME -SN AFTER 23Z
INTO THE OVERNIGHT HOURS. AS SURFACE HIGH PRESSURE SLIDES SOUTHEAST
INTO WESTERN KANSAS BY THE EARLY MORNING HOURS, CONDITIONS ARE
EXPECTED TO IMPROVE ACROSS THE SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  40  20  59 /  60   0   0   0
GCK  26  40  19  60 /  60   0   0   0
EHA  26  37  20  60 /  70   0   0   0
LBL  27  38  21  60 /  70   0   0   0
HYS  27  38  19  53 /  60   0   0   0
P28  31  38  23  56 /  70   0   0   0

&&

FN24/30
Hazardous weather outlook, Mar 2, 5:00 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SUN MAR 2 2008

KSZ030-031-043>046-061>066-074>081-084>090-031100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CST SUN MAR 2 2008 /400 AM MST SUN MAR 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST KANSAS TODAY.
SHOWERS ARE EXPECTED TO DEVELOP BEHIND THE FRONT. SOME
THUNDERSTORMS COULD OCCUR ALONG AND SOUTHEAST OF A LINE FROM
LIBERAL THROUGH DODGE CITY AND LARNED. A FEW OF THE STRONGER STORMS
COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS.

LATER THIS AFTERNOON RAIN WILL BEGIN TO CHANGE OVER TO SNOW FROM WAKEENEY
TO SCOTT CITY AND JOHNSON AND THIS CHANGEOVER WILL SPREAD SOUTHEAST
ACROSS THE REMAINDER OF SOUTHWEST KANSAS THROUGH THE EVENING HOURS.
SNOWFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE. GUSTY NORTH WINDS
AT 25 TO 35 MPH WILL CAUSE SOME AREAS OF BLOWING SNOW WHICH COULD REDUCE
VISIBILITIES AND MAKE TRAVEL DIFFICULT IN OPEN AREAS FOR A TIME THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barber

When
March 2, 4:01 PM CST
Where
Barber County, 8.93 mi E of Aetna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.100, -98.810

In addition to the hail heavy rain fell also.

Hail, Barber

When
March 2, 4:03 PM CST
Where
Barber County, 6.11 mi W of Hardtner
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.010, -98.760

Hail, Barber

When
March 2, 4:05 PM CST
Where
Barber County, 0.69 mi S of Hardtner
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.010, -98.650

Hail, Barber

When
March 2, 4:08 PM CST
Where
Barber County, 3.22 mi SSW of (P28)medicine Lodge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.230, -98.580

Thunderstorm Wind, Barber

When
March 2, 4:15 PM CST
Where
Barber County, 4.18 mi N of Stubbs
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.080, -98.560

In addition to the wind there was also 1/4 inch diameter hail.

Hail, Barber

When
March 2, 4:23 PM CST
Where
Barber County, 0.69 mi S of Hazelton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.090, -98.400

Nickel to quarter size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87008, 87009, 87010, 87011, 87013, 87012.